Hail, Weston
- When
- July 6, 7:35 PM MST
- Where
- Weston County, Newcastle
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -104.220
A severe thunderstorm dropped penny sized hail in the Newcastle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped penny sized hail in the Newcastle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 6:45 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 745 PM MDT SUN JUL 6 2008 .UPDATE...STORM MOVING ACROSS HARDING COUNTY HAS PRODUCED ESTIMATED 70 MPH WINDS SO HAVE EXPANDED THE SVR WATCH TO INCLUDE PERKINS COUNTY. SHOULD SEE QUITE A BIT OF ACTIVITY CONTINUING OVER THE WRN HALF OF ZONES THIS EVENING...AND ON THE SD PLAINS OVERNIGHT SO WILL CONTINUE WITH THE HIGH SCT TO LIKELY POPS WITH ONLY A FEW CHANGES NEEDED. && .PREVIOUS DISCUSSION (ISSUED AT 100 PM MDT)...CURRENT SURFACE MAP SHOWS WEAK LOW ACROSS WYOMING WITH INVERTED TROF INTO EASTERN MONTANA. A FEW THUNDERSTORMS DEVELOPING OVER HIGHER TERRAIN OF BLACK HILLS...BIG HORNS...AND LARAMIE MTNS. WATER VAPOR IMAGERY HAS PLUME OF MID LEVEL MOISTURE MOVING INTO THE AREA AHEAD OF UPPER TROF THAT IS CROSSING THE NORTHERN ROCKIES. LATEST ANALYSIS SHOWS...MLCAPE OF 1000-2000 J/KG ACROSS CENTRAL/NORTHEASTERN WYOMING WITH WEAK CAP. AS FORCING INCREASES WITH APPROACHING TROF...THUNDERSTORMS WILL INCREASE IN COVERAGE. SUFFICIENT SHEAR FOR SUPERCELLS ACROSS NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA. HAIL/WIND WILL BE PRIMARY THREAT. LOW LEVEL EAST-SOUTHEAST WINDS HAVE INCREASES ACROSS NORTHEAST WYOMING... OPPORTUNITY EXISTS FOR TORNADOES. FORECAST SUPERCELL MOTION IS 10 KNOTS OR LESS...ESPECIALLY ACROSS NORTHEAST WYOMING. WITH PRECIPITABLE WATER OVER ONE INCH AND POSSIBLE SLOW STORM MOVEMENT...WILL MENTION LOCALLY HEAVY RAIN. 12Z NAM/GFS BRING SHORTWAVE/MCS ACROSS THE AREA TONIGHT...WITH SHOWERS/THUNDERSTORMS EXITING FORECAST AREA MONDAY MORNING. ADDITIONAL THUNDERSTORMS POSSIBLE IN THE AFTERNOON/EVENING FROM BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. WEST-NORTHWEST FLOW ALOFT TUESDAY. WEAK INSTABILITY AND LACK OF FORCING SHOULD LIMIT ANY CONVECTION TO BLACK HILLS/SOUTHWEST SOUTH DAKOTA. EXTENDED...UPPER RIDGE BUILDS OVER THE WESTERN CONUS TOWARDS THE MIDDLE INTO THE END OF THE WORK WEEK...BRINGING ABOVE AVERAGE TEMPERATURES TO THE AREA ESPECIALLY THURSDAY AND FRIDAY WHERE TEMPS MAY REACH THE CENTURY MARK. AN UPPER TROUGH AND COLD FRONT WILL APPROACH LATE IN THE WORK WEEK BRINGING COOLER TEMPERATURES AND THUNDERSTORMS TO THE AREA. && .AVIATION...SCT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...BRINGING SOME AREAS OF MVFR CONDITIONS. SOME STORMS WILL BE SEVERE OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA THIS EVENING...WITH STRONG WINDS AND LARGE HAIL POSSIBLE. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1012 AM MDT SUN JUL 6 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1012 AM MDT (1112 AM CDT) SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...MAINLY WEST OF A LINE FROM LEMMON TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUST WILL BE THE MAIN THREAT. HOWEVER...THERE WILL BE A SHORT PERIOD LATE THIS AFTERNOON AND EARLY EVENING WHERE CONDITIONS MAY BE FAVORABLE FOR TORNADOES OVER NORTHEAST WYOMING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT CROSSING THE AREA ON MONDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST WYOMING LATE THIS AFTERNOON INTO THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 N ROCHFORD 44.21N 103.72W
07/06/2008 E0.75 INCH LAWRENCE SD PUBLIC
HAIL ACCUMULATED 1.5 INCHES
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 13 E WRIGHT 43.75N 105.24W
07/06/2008 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 12 SE WRIGHT 43.63N 105.33W
07/06/2008 E0.88 INCH CAMPBELL WY LAW ENFORCEMENT
HAIL ACCUMULATED 6 INCHES DEEP IN DITCHES
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 SE HARDING 45.36N 103.79W
07/06/2008 E70 MPH HARDING SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 7 E REDIG 45.27N 103.40W
07/06/2008 E60 MPH HARDING SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 11 NE REDIG 45.38N 103.37W
07/06/2008 E70 MPH HARDING SD TRAINED SPOTTER
GREATER THAN 6 INCH DIAMETER TREE BRANCHES DOWN
&&The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100729.